Alert archive / Kansas / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 76, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Jun 21, 2020, 3:33 PM CDT for Wichita County, Kansas. It was in force for 57 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 21, 2020, 3:33 PM CDT (20:33 UTC)
- Expired
- Jun 21, 2020, 4:30 PM CDT
- In force
- 57 min
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
County Wichita County, KS
The radar
The Goodland radar (KGLD), 109 km from the middle of the area, began a volume at 20:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 21, 3:39 PM CDT | HAIL 0.88 | 1 Nnw Marienthal, KS | REPORTED VIA SOCIAL MEDIA. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 21, 2:03 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 8.6 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2453 J/kg
- Mixed-layer CIN
- -139 J/kg
- Mixed-layer LCL
- 1029 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 159 m²/s²
- 0-3 km storm-relative helicity
- 209 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 5.7
The text
As transmitted.
511
WUUS53 KGLD 212033
SVRGLD
KSC203-212130-
/O.NEW.KGLD.SV.W.0076.200621T2033Z-200621T2130Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Goodland KS
333 PM CDT Sun Jun 21 2020
The National Weather Service in Goodland has issued a
* Severe Thunderstorm Warning for...
Wichita County in west central Kansas...
* Until 430 PM CDT.
* At 333 PM CDT, a severe thunderstorm was located 5 miles east of
Leoti, and is nearly stationary.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Leoti, Lydia, Selkirk and Marienthal.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3827 10156 3859 10157 3870 10113 3826 10113
TIME...MOT...LOC 2033Z 001DEG 3KT 3848 10125
HAIL...1.25IN
WIND...60MPH
$$
Vincent3 follow-up statements
583
WWUS53 KGLD 212058
SVSGLD
Severe Weather Statement
National Weather Service Goodland KS
358 PM CDT Sun Jun 21 2020
KSC203-212130-
/O.CON.KGLD.SV.W.0076.000000T0000Z-200621T2130Z/
Wichita KS-
358 PM CDT Sun Jun 21 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM CDT
FOR EASTERN WICHITA COUNTY...
At 358 PM CDT, a severe thunderstorm was located 9 miles southeast of
Leoti, moving south at 10 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Leoti, Lydia and Marienthal.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3827 10142 3845 10142 3870 10113 3826 10113
TIME...MOT...LOC 2058Z 357DEG 8KT 3838 10125
HAIL...1.00IN
WIND...60MPH
$$
Vincent893
WWUS53 KGLD 212116
SVSGLD
Severe Weather Statement
National Weather Service Goodland KS
416 PM CDT Sun Jun 21 2020
KSC203-212130-
/O.CON.KGLD.SV.W.0076.000000T0000Z-200621T2130Z/
Wichita KS-
416 PM CDT Sun Jun 21 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM CDT
FOR SOUTHEASTERN WICHITA COUNTY...
At 416 PM CDT, a severe thunderstorm was located 11 miles southeast
of Leoti, moving south at 10 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Lydia and Marienthal.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3827 10142 3839 10142 3857 10113 3826 10113
TIME...MOT...LOC 2116Z 359DEG 8KT 3835 10123
HAIL...1.00IN
WIND...60MPH
$$
Vincent805
WWUS53 KGLD 212128
SVSGLD
Severe Weather Statement
National Weather Service Goodland KS
428 PM CDT Sun Jun 21 2020
KSC203-212135-
/O.EXP.KGLD.SV.W.0076.000000T0000Z-200621T2130Z/
Wichita KS-
428 PM CDT Sun Jun 21 2020
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN WICHITA COUNTY
WILL EXPIRE AT 430 PM CDT...
The storm which prompted the warning has weakened below severe
limits and is exiting the warned area. As a result, the warning will
be allowed to expire.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
west central Kansas.
LAT...LON 3827 10142 3839 10142 3857 10113 3826 10113
TIME...MOT...LOC 2125Z 355DEG 3KT 3835 10122
$$
VincentWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 21, 2:03 PM CDT, 1 hour 30 minutes earlier.
Area forecast discussion, Jun 21, 2:03 PM CDT, 1 hour 30 minutes before
Area Forecast Discussion National Weather Service Goodland KS 103 PM MDT Sun Jun 21 2020 .SHORT TERM...(Through Tonight) Issued at 1245 AM MDT Sun Jun 21 2020 As of 12:00 pm MDT, updrafts have begun to develop along the dryline in Wallace/Logan counties. Thus far, updrafts have remained relatively disorganized, however, as updrafts unzip further east along the dryline -- in an increasingly unstable airmass (mlcape 3500-4500 J/kg), damaging winds and large hail will become increasingly likely. Expect activity to propagate ESE- SE toward Garden City/Dodge City/Hays by 00Z. .LONG TERM...(Monday through Sunday) Issued at 102 PM MDT Sun Jun 21 2020 Daily chances for showers and storms are possible through the weekend. An upper trough will be over the High Plains and Central High Plains Monday morning with northwest flow aloft over the Tri- State area. An upper ridge will be situated over the Western CONUS. Showers and thunderstorms will be possible Monday and Tuesday as embedded shortwave troughs move through the northwest flow into the region. Temperatures will range from the low to mid-80s for highs both days. Lows will be primarily in the 50s. A lee trough is expected to develop on Wednesday with trough axis to the west of the Kansas-Colorado border. The ridge will begin to flatten as it moves to the east, resulting in flow becoming zonal Thursday night. Showers and thunderstorms will be possible in the afternoon and evening hours. Temperatures will begin a gradual warming trend Wednesday afternoon, returning to the upper 80s to low 90s. Another upper trough will move across the Western U.S. Thursday evening into Friday. Flow will become southwest aloft over the Tri- State area. Showers and thunderstorms will be possible Thursday and Friday. The weekend is expected to remain dry for now with highs in the 90s. && .AVIATION...(For the 18Z TAFS through 18Z Monday afternoon) Issued at 1145 AM MDT Sun Jun 21 2020 VFR conditions are anticipated to prevail through the TAF period. Although an isolated thunderstorm cannot be ruled out this afternoon -- activity is anticipated to remain south and east of the GLD/MCK terminals. NW winds will increase to 15-25 knots late this afternoon, veering to the N and decreasing to 10-15 knots AOA sunset this evening. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && SHORT TERM...VINCENT LONG TERM...AW AVIATION...VINCENT
Hazardous weather outlook, Jun 21, 10:02 AM CDT, 5 hours 31 minutes before
Hazardous Weather Outlook National Weather Service Goodland KS 902 AM MDT Sun Jun 21 2020 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-221515- Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins- Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove- Greeley-Wichita-Dundy-Hitchcock-Red Willow- 902 AM MDT Sun Jun 21 2020 /1002 AM CDT Sun Jun 21 2020/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...TODAY AND TONIGHT... Severe thunderstorms capable of producing golf ball to baseball size hail and wind gusts up to 75 mph are possible this afternoon, mainly east of Highway 83 between 1-6 pm MDT. Storms will develop along or near a line from Tribune-Colby-McCook by 1-2 pm MDT, quickly evolving into a squall line that progresses east southeast into central Kansas (east of Highway 283) by 4 to 6 PM MDT. Additionally, near critical fire weather conditions are anticipated in Eastern Colorado this afternoon. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY... Scattered thunderstorms are expected Monday and Tuesday across the area. However, the risk for severe storms will be low. .SPOTTER INFORMATION STATEMENT... Spotters and storm chasers are encouraged to report severe weather (hail of any size, wind damage, measured wind gusts above 55 mph, etc.) to the National Weather Service in Goodland via Twitter and Facebook @NWSGoodland or via telephone by calling 1-800-272-7811. Vincent
In the hours before
Local storm report, Jun 21, 2:26 PM CDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
126 PM MDT SUN JUN 21 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0116 PM HAIL 4 S GRINNELL 39.07N 100.63W
06/21/2020 E0.88 INCH GOVE KS PUBLIC
PEA TO NICKEL SIZED HAIL REPORTED VIA SOCIAL
MEDIA. TIME ESTIMATED WITH RADAR.
&&
KMKLocal storm report, Jun 21, 2:43 PM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
143 PM MDT SUN JUN 21 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0104 PM HAIL 1 S GRINNELL 39.11N 100.63W
06/21/2020 E1.00 INCH GOVE KS PUBLIC
REPORTED VIA SOCIAL MEDIA AT THE KS-216 EXIT
ON I-70.
&&
KMKLocal storm report, Jun 21, 3:06 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
206 PM MDT SUN JUN 21 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0200 PM TORNADO 3 ENE TASCO 39.36N 100.23W
06/21/2020 SHERIDAN KS PUBLIC
SEVERAL REPORTS OF TORNADO ON GROUND WITH
PICTURES. THERE IS NO WALL CLOUD ASSOCIATED
WITH THIS FUNNEL. CAN BE SEEN TO THE WEST
FROM HILL CITY.
&&
KMKLocal storm report, Jun 21, 3:20 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
220 PM MDT SUN JUN 21 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0205 PM TORNADO 5 N HOXIE 39.43N 100.44W
06/21/2020 SHERIDAN KS PUBLIC
MULTIPLE REPORTS OF A LANDSPOUT NEAR HOXIE
WITH PICTURES. REPORTS VIA SOCIAL MEDIA AND
CALLS.
&&
KMKLocal storm report, Jun 21, 3:27 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
227 PM MDT SUN JUN 21 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0217 PM HAIL HOXIE 39.36N 100.44W
06/21/2020 E1.25 INCH SHERIDAN KS PUBLIC
QUARTER TO HALF DOLLAR SIZED HAIL ONGOING.
HALF AN INCH OF RAIN ALSO REPORTED. CALLER
ALSO REPORTED A LANDSPOUT TORNADO ON THE
GROUND TO THE N OF HOXIE.
&&
KMKLocal storm report, Jun 21, 3:33 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
233 PM MDT SUN JUN 21 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0221 PM HAIL 1 SW MARIENTHAL 38.48N 101.22W
06/21/2020 E0.25 INCH WICHITA KS PUBLIC
PEA SIZE HAIL AND 20-30 MPH WINDS REPORTED
VIA SOCIAL MEDIA.
&&
KMKThe office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 20, 7:05 PM CDT | Severe Thunderstorm Warning | GLD | Norton | 55 min |
| Jun 20, 7:26 PM CDT | Special Weather Statement | GLD | Graham | 19 min |
| Jun 20, 7:35 PM CDT | Severe Thunderstorm Warning | GLD | Graham | 11 min |
| Jun 20, 7:51 PM CDT | Severe Thunderstorm Warning | GLD | Norton | 24 min |
| Jun 20, 8:09 PM CDT | Severe Thunderstorm Warning | GLD | Norton | 66 min |
| Jun 21, 1:22 PM CDT | Special Weather Statement | GLD | Logan | 38 min |
| Jun 21, 1:37 PM CDT | Severe Thunderstorm Warning | GLD | Gove, Logan | 68 min |
| Jun 21, 1:59 PM CDT | Special Weather Statement | GLD | Gove | 46 min |
| Jun 21, 2:03 PM CDT | Severe Thunderstorm Warning | GLD | Gove, Sheridan | 57 min |
| Jun 21, 2:25 PM CDT | Severe Thunderstorm Warning | GLD | Greeley, Logan, Wichita | 65 min |
| Jun 21, 2:41 PM CDT | Flash Flood Warning | GLD | Gove, Sheridan, Thomas | 3 hr |
| Jun 21, 2:51 PM CDT | Severe Thunderstorm Warning | GLD | Gove, Logan | 54 min |
| Jun 21, 2:58 PM CDT | Severe Thunderstorm Warning | GLD | Decatur, Graham, Norton, Sheridan | 77 min |
| Jun 21, 4:03 PM CDT | Severe Thunderstorm Warning | GLD | Norton | 47 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.